PMRGCAuk
7,095 members11,300 posts

Dosing Prednisone at end.

Because my thrush is not leaving while on Prednisone and all GCA symptoms are in remission I need to get off Prednisone ASAP. I’m at 6 mgs for 8 days. I saw a post earlier stating the person reduced.by .05 mgs a week. Is that considered safe? I see rheumatologist next week and will see what she thinks.

Still have PMR but also on Actemra.

All that I eat has a slimy Vaseline taste from the thrush,

went to infectious dis doc and he had me on 100

mgs Diflucan s day. A week of taking snd still no relief snd concerned that it might hurt my liver because of being on Actemra. Labs will show. Rheumatologist will most likely not be happy that I was given the long dosing of Diflucan . I also have CVID that I receive gammagobulin monthly to replace my antibodies but skipped treatments for almost 6 months and hopeful that beginning infusions last month will also help lower the yeast level, I’m so depressed and worn out with all this. Sorry for rambling but always looking for input. I do low carb and high protein diet. Mostly grain free and clean.

15 Replies
oldestnewest

Hi leeleep, really sorry about the thrush it sounds miserable. I have pmr/GCA and on steroids just under 3years. I don't have thrush but I made a decision to take a strong probiotic daily from the start of pred treatment and believe this has prevented it. The hospital often ask if I have thrush and I mention the probiotic capsules I take and they just say what a good idea. Keep away from sugar too. Check with doc that probiotics are ok with your other treatments. All best cc 💐

1 like
Reply

Will start my probiotic capsules again . Thought they gave me a headache but I do use I good quality live acidophilus when I take prednisone. Diet is sugar free except for an occasional treat. Low on carbs too.

1 like
Reply

Hi Leeleep,

Your symptoms may not be there at 6mg, but then if the Pred is doing it’s job they shouldn’t be; however your GCA may well not be “in remission” and you won’t know that for sure until you are at zero Pred.

As for reducing at 0.5mg a week - it may well be safe, but whether it’s sensible I wouldn’t like to say.

I had a bout of thrush at very high doses of Pred, but a couple of treatments of antibiotics cleared it, and fortunately it never returned. As you are on a lower dose and haven’t had it before on higher doses then I would question whether the main blame lies with Pred. However you may find you need a couple of treatments like I did.

You need to speak to Rheumy of course, but personally I would go for a (or 2) short sharp bursts of abx than reduce Pred and risk a relapse.

Plus take Carrolee’s advice on probiotics.

2 likes
Reply

Thrush started out when on high dose prednisone and have had for months. Started before Actemra and on Prednisone alone but Actemra addition could be why I’m not seeing it leave, getting off the prednisone will not be an issue for GCA because I am protected with Actemra.

1 like
Reply

Ok. Hope it works out for you.

1 like
Reply

Thanks,

Reply

It MAY be an issue trying to do it too quickly despite the Actemra. It now all depends on your adrenal function returning well and below about 7mg that is as much a limiting factor as the GCA. If it doesn't you will put yourself at risk of an adrenal crisis. Usually they feel it takes a month for every month you were on higher dose pred.

Reply

Going to ask for adrenal function test.

Reply

So sorry to hear about your thrush! I have a friend who has it right into her intestines and is on a totally no sugar no sweeteners diet plus very low carbs. she seems to live on sweet potato which, curiously, is allowed and makes her own bread out of porridge oats. It is a nightmare to find anything totally unsweetened to eat but the thrush thrives on sugars and sweeteners! Best of luck with yours.

1 like
Reply

I’m on Diflucan and very diet aware. Judy a side effect of the prednisone .

Reply

Hi Leeleep, I can sympathise with the thrush problem although mine is also due to inhalers, even though I rinse and rinse my mouth. My GP prescribes Daktarin Oral Gel for me. It works a treat and has stopped me from being on anti fungal meds every few months. It's not a long term solution and I find using it 3 or 4 times a day for a couple of days clears it up......oh, and drink plenty of water. Good luck.

1 like
Reply

Than you. I will look into it.

Reply

Check stool for strings of tissue looking material. I get thrush a lot and that's main sign it well inbedded. The Vaseline milky mouth under breasts and the usual vaginal areas slso effected. In fact in I wear jeans for more than a couple of hours a day it's gets severe. I have only found that diflucan and a total cut of all yeast growers. Sugar bread fungi and use probiotucs and prebiotic diet. Easy to Google. I buy a couple of packs of 10 cheap toothbrushes and change brush everyday for a few weeks ensuring i brush tongue then salt rinse. But not too much salt cos it can burn.

Oh and btw...dont use anti bacterial/antiseptic mouthwash.

2 likes
Reply

Thank you.

Reply

Leleep

I can certainly empathize with the thrush situation. I came down with sinus which led to bronchitis and then to pneumonia starting Thanksgiving period between 3 rounds of antibiotics and an albuterol inhaler the thrush was in full force on December 23rd. My maximum dose as I was just diagnosed PMR and October 2017 is 15 mg. The doctor prescribed Nystatin 100,000 unit mouthwash which I use Swish and swallow four times a day. The diet is imperative to be aware of. This may be a better Avenue than the Diflucan. Best of luck to you.

Reply

You may also like...